Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 260, NWS Austin/San Antonio, TX

August 8, 2004Kendall County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 8, 2004, 9:32 AM CDT for Kendall County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 9:32 AM CDT (14:32 UTC)
Expired
Aug 8, 2004, 12:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 74 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2215 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 081433
FFWSAT
TXC259-081730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
932 AM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KENDALL

* UNTIL 1230 PM CDT

* AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR COMFORT...OR ABOUT OVER
  COMFORT. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE WARING AND SISTERDALE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

LAT...LON 2981 9892 3007 9892 3011 9870 2990 9850
      2990 9854 2986 9867 2986 9871 2981 9883
      2980 9891

$$
4 follow-up statements
000 
WGUS74 KEWX 081452
FFSSAT
TXC259-081730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 AM CDT SUN AUG 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM CDT FOR KENDALL
COUNTY...

AT 941 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAIN FROM A THUNDERSTORM NEAR COMFORT. THE STORM 
PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. AN ESTIMATED 2 
INCHES OF RAIN HAS FALLEN OVER THE PAST 2 HOURS BETWEEN THE CITIES 
OF SISTERDALE AND COMFORT. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 
INCHES ARE POSSIBLE ACROSS KENDALL COUNTY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARING 
AND SISTERDALE. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

LAT...LON 2981 9892 3007 9892 3011 9870 2990 9850
      2990 9854 2986 9867 2986 9871 2981 9883
      2980 9891

$$
000 
WGUS74 KEWX 081537
FFSSAT
TXC259-081730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1033 AM CDT SUN AUG 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM CDT FOR KENDALL
COUNTY...

AT 1027 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINS OVER EXTREME WESTERN KENDALL COUNTY.  NATIONAL 
WEATHER SERVICE SATELLITES AND RADARS INDICATE 2 TO 3 INCHES OF RAIN 
HAS FALLEN OVER PARTS OF WESTERN KENDALL COUNTY IN THE PAST 3 
HOURS.  NEW SHOWERS ARE FORMING OVER CENTRAL SECTIONS OF KENDALL 
COUNTY AND DRIFTING SOUTH AT 5 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARING
AND SISTERDALE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 2981 9892 3007 9892 3011 9870 2990 9850
      2990 9854 2986 9867 2986 9871 2981 9883
      2980 9891

$$
000 
WGUS74 KEWX 081652
FFSSAT
TXC259-081730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 AM CDT SUN AUG 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM CDT FOR KENDALL
COUNTY...

AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAIN FROM NORTH OF SISTERDALE SOUTH TO 
FAIR OAKS RANCH. THESE RAINS ARE MOVING SOUTH AT 10 MPH.  RAINFALL 
ESTIMATES HAVE BEEN FROM 1 TO 3 INCHES IN THE AREA BOUNDED BY 
COMFORT, BANKERSMITH AND SISTERDALE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.  
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO 
STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY 
RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. IF YOU ARE 
IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS 
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO 
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 2981 9892 3007 9892 3011 9870 2990 9850
      2990 9854 2986 9867 2986 9871 2981 9883
      2980 9891

$$
000 
WGUS74 KEWX 081731
FFSSAT
TXC259-081745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT SUN AUG 8 2004

...A FLASH FLOOD WARNING EXPIRED AT 1230 PM CDT FOR KENDALL COUNTY...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
DIMINISHING LIGHT RAIN OVER THE COUNTY.  ANY ADDITIONAL RAINFALL 
WILL AMOUNT TO A FEW TENTHS OF AN INCH. 

CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS FOR THE NEXT HOUR 
OR SO.  TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
AUSTIN SAN ANTONIO.

LAT...LON 2981 9892 3007 9892 3011 9870 2990 9850
      2990 9854 2986 9867 2986 9871 2981 9883
      2980 9891

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:00 AM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 3:00 AM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 AM CDT SUN AUG 8 2004

DISCUSSION...
SURFACE ANALYSIS SHOWS A WEAK/STALLED FRONTAL BOUNDARY ACROSS SOUTH
CENTRAL TEXAS AND THE COASTAL PLAINS REGION. WEAK SURFACE RIDGING IS
TO THE NORTHEAST AND EAST...PROVIDING WEAK EAST AND SOUTHEAST WINDS
INTO AND ACROSS SOUTH CENTRAL TEXAS. SURFACE DEWPOINTS HAVE INCREASED
OVER THE PAST 24 HOURS AS GULF MOISTURE BEGINNING TO RETURN. AN UPPER
LEVEL RIDGE TO THE WEST PROVIDING WEAK NORTHWEST FLOW ALOFT.  UPPER-
AIR OBSERVATIONS FROM DEL RI0 AND CORPUS CHRISTIE HAVE PWS IN THE 2.0
AND 1.8 INCH RANGE.

MODEL GUIDANCE ANALYSIS...
DUE TO THE DOMINANCE OF THE UPPER LEVEL RIDGE TO THE WEST...MODELS
MOVE A SERIES OF UPPER LEVEL LOWS OUT OF THE PACIFIC NORTHWEST ACROSS
THE CENTRAL PLAINS THROUGH THE WORKWEEK. THIS WILL RESULTS IN
CONTINUED NORTHERLY FLOW ALOFT AND COOLER TEMPERATURES.  SURFACE
CONDITIONS SUPPORT MODEL ANALYSIS CONTINUE THE SOUTHEAST FLOW ACROSS
THE FORECAST WARNING AREA RESULTING IN INCREASING DEWPOINTS AND A
BETTER CHANCE OF PRECIPITATION DUE TO A ACTIVE SEABREEZE EFFECT.
MODELS CONTINUE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION
DUE TO THE REMAINING FRONTAL BOUNDARIES AND ANY MCS DEVELOPMENT TO
THE NORTHWEST WILL MOVE INTO THE FORECAST WARNING AREA.  MODELS
WASHOUT THE FRONTAL BOUNDARIES BY MONDAY/TUESDAY AND CONTINUE
INCREASING GULF LOW LEVEL MOISTURE GIVING THE REGION A BETTER CHANCE
OF MORNING LOW CLOUDS AND POSSIBLE PATCHY FOG.  MODELS ALSO SUGGESTS
ANOTHER COOL FRONT EFFECTING THE REGION AROUND MIDWEEK WITH PWS
INCREASING IN EXCESS OF 2.3 INCHES.

IN CONCLUSION...
ONGOING WEATHER ACROSS THE REGION IS NOT NORMAL FOR AUGUST. WE SHOULD
BE HAVING HIGHS IN THE MID TO UPPER 90S...BUT YESTERDAY HIGH IN SAT
WAS 88. THE OUTLOOK FOR THIS WORKWEEK HAS ANOTHER COLD FRONTAL SYSTEM
MOVING SOUTH ACROSS THE REGION AROUND MIDWEEK WITH HIGHS ONCE AGAIN
IN THE UPPER 80 TO LOWER 90S. FOLLOWING THE CURRENT TRENDS AND
THE MODEL GUIDANCE...LOOKING FOR COOLER TEMPERATURES THROUGH THE
WORKWEEK WITH A CONTINUED CHANCE OF RAIN. LOOK FOR CONTINUED
NORTHWEST FLOW ALOFT WITH SCATTERED CONVECTION DUE TO SEABREEZE
EFFECTS AND AFTERNOON HEATING. DUE TO SURFACE RIDGING TO THE EAST...
LOOK FOR INCREASING DEWPOINTS WITH AN INCREASING CHANCE OF MORNING
STRATUS. WARM AND HUMID. NIGHTTIME AND MORNING CLOUDINESS WITH PARTLY
CLOUDY AFTERNOONS AND EVENINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              91  74  94  74 /  20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  90  71  93  71 /  20  10  10  10
DEL RIO INTL AIRPORT           95  74  98  75 /  20  20  20  20
SAN ANTONIO INTL AIRPORT       92  74  95  75 /  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 8, 7:30 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 AM CDT SUN AUG 8 2004

TXZ171>173-183>194-202>209-217>225-228-091100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
730 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A CHANCE OF SHOWERS OR THUNDERSTORMS TODAY THROUGH THE EARLY
EVENING OVER CENTRAL AND SOUTH CENTRAL TEXAS...AS ANOTHER WEATHER
SYSTEM ALOFT MOVES SOUTHEAST ACROSS THE AREA.  BRIEF LOCALLY HEAVY
RAIN IS POSSIBLE.   A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS MAY
LINGER OVER THE WEST PART OF SOUTH CENTRAL TEXAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A CHANCE OF SHOWERS OR THUNDERSTORMS MONDAY TO THURSDAY.
SHOWERS OR THUNDERSTORMS LATE WEDNESDAY TO EARLY THURSDAY MAY BE
ASSOCIATED WITH A COOL FRONT.  THIS COOL FRONT IS EXPECTED TO BRING A
LITTLE COOLER NIGHTS WEDNESDAY NIGHT AND THURSDAY NIGHT FOLLOWED BY
MODERATED AFTERNOON HIGHS THURSDAY AND FRIDAY.

A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS CONTINUES FRIDAY AND
SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.